|Statistics - Pregnancy and Efavirenz
Dec 11, 2004
Dear Dr Lee I am planning to become pregnant in the near future. I am 36, 12 years HIV positive. CD4 +900, VL <50. I currently take AZT, DDI and Sustiva. I have been taking this combination for over 6 years and luckily suffer no side effects. Therefore, I am loathed to change a combination that works so well for me. What I have been trying to find out is how many babies (in exact nos) have been born to women who have taken Efavirenz for the duration of the pregnancy and how many of these babies have been born with abnormalities? If there have been cases how does this compare statistically with babies born to HIV mothers taking other drug combinations? I need to have some idea of figures in order to be satisfied with my decision not to change my therapy. I am finding it hard to take the advice of my doctor (suggests I switch drugs) based on one study on pregnant monkeys. I am also concerned about recent reports regarding problmes with stopping and restarting a NNRTI.
Response from Dr. Lee
If you look at the FDA warning on the use of antiretrovirals in pregnancy, you will see that the only medicine that is actually not recommended in pregnancy is Sustiva. There is a reason for this. The actual numbers of reported birth defects (in people not just monkeys)are not great, but the percentages are significantly higher with Sustiva than with the other medicines. Thus, the FDA and the manufacturer of the medicine, acknowledging higher rates of problems, have said very clearly that this particular medicine should not be taken during pregnancy. Some women have taken it (usually inadvertently) during pregnancy and have "gotten away with it" by having babies without evidence of birth defects, but why risk it? I believe you are making a potentially very serious error to ignore your doctor, the FDA and BMS. There are many other safer choices for you during pregnancy.
Your second concern is about going off the combination you are on (the problem is related to the longer duration of the NNRTI's-Sustiva in your blood stream compared to the other meds (the Nucs) and the risk of developing resistance during the time when there may only be only "monotherapy" in your system). THerefore, I would suggest you not discontinue the medicines entirely, but switch from your current therapy to another (safer for your baby) without stopping. In other words, when you take your morning dose, just substitute the new medicine (protease inhibitor probably) for the Sustiva and then stay on the new regimen. THis "seamless" switch should prevent a period of monotherapy.
birth control and HIV test
- Black Spots After Touching Dried Blood Worried I Have HIV
- Dry Cough After Swallowing Worried I Have HIV
- Night Sweats After Mutual Masturbation Sign Of HIV AIDS
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore Throat After Swallowing Blood Worried I Have HIV
- Tingling In Fingers After Getting A Tattoo Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.